Montana, 2012

Damaging Wind in Montana, May 16, 2012

May 16, 2012 · NWS BYZ · 1 event in 1 county or zone

A thunderstorm just east of Columbus produced a wind gust that resulted in some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A thunderstorm just east of Columbus produced a wind gust that resulted in some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 16, 8:31 AM MST, 5 hours 53 minutes earlier.

Area forecast discussion, May 16, 8:31 AM MST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
931 AM MDT WED MAY 16 2012

.MORNING UPDATE...

HIGH PRESSURE RIDGING WILL HOLD FOR ONE MORE DAY RESULTING IN
MAINLY DRY CONDITIONS AND VERY WARM TEMPERATURES. SATELLITE
SHOWING A FEW CLOUDS ACROSS OUR AREA...AS WELL AS THE CENTRAL AND
NORTHERN ROCKIES. A WEAK UPPER LOW OVER UTAH WILL UNDERCUT THE
RIDGE WHILE A WEAK DISTURBANCE MOVING THROUGH THE PACIFIC
NORTHWEST WILL HELP TO SHIFT THE RIDGE AXIS EAST OF OUR AREA
TODAY. THIS WILL ALLOW FOR A BIT MORE CLOUDS TODAY AS OPPOSED TO
THE PAST FEW DAYS. IN ADDITION...THERE WILL BE SLIGHTLY BETTER
INSTABILITY AROUND THIS AFTERNOON AND EVENING TO WARRANT A SLIGHT
THUNDERSTORM CHANCE. LOW LEVELS CONTINUE TO BE QUITE DRY SO ANY
THUNDERSTORM WILL MAINLY BE DRY WITH GUSTY WINDS. TEMPERATURES
TODAY WILL BE VERY WARM WITH READINGS A FEW DEGREES WARMER THAN
YESTERDAY WITH MOST LOCATIONS WARMING INTO THE MIDDLE TO UPPER 80S
WITH A FEW LOWER 90S IN FAVORED HOT SPOTS. RECORD HIGH FOR MILES
CITY OF 89 DEGREES IN 1979 HAS A GOOD SHOT TO BE BROKEN TODAY WITH
A FORECASTED HIGH OF 91 DEGREES. HOOLEY

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

THE EXTENDED FORECAST REMAINS ON TRACK...WITH MODELS IN GOOD
AGREEMENT THROUGHOUT THE PERIOD. INDICATIONS ARE THAT THAT PATTERN
WILL BECOME MUCH MORE PROGRESSIVE FOR THE EXTENDED PERIOD.

A PACIFIC TROF AND ASSOCIATED SFC COLD FRONT WILL COMPLETE
PASSAGE THROUGH THE REGION FRIDAY. THIS SHOULD BRING OUR BEST
CHANCE FOR PRECIP ACROSS THE REGION IN QUITE SOME TIME. AIRMASS
TYPE SHOWERS WILL BE POSSIBLE ACROSS THE REGION ON SATURDAY...IN
SOMEWHAT ZONAL FLOW IN ADVANCE OF DEVELOPING UPPER LEVEL RIDGE.
CONTINUED WEAK COLD AIR ADVECTION SHOULD BRING TEMPERATURES TO
NEAR NORMAL NUMBERS.

SUNDAY WILL BEGIN A WARMING TREND AS AN UPPER LEVEL RIDGE BUILDS
INTO THE REGION...WILL TEMPS BACK INTO THE 80S ON MONDAY. ANOTHER
PACIFIC TROF PUSHING TOWARD INTO THE WESTERN HIGH TERRAIN BY LATE
MONDAY NIGHT...AND MOVES ACROSS THE REGION THROUGH THE REMAINDER
OF THE PERIOD. TIMING IS STILL A BIT SHAKY WITH THIS SYSTEM...SO
HAVE CONTINUED WITH CLIMO TYPE POPS. AAG

&&

.AVIATION...

ALTOCUMULUS CASTELLANUS CLOUDS WERE NOTED ACROSS THE REGION
THIS MORNING. THESE CLOUDS WERE INDICATIVE OF AN UNSTABLE MID-
LEVEL ATMOSPHERE. THIS INSTABILITY WILL PERSIST INTO THIS EVENING.
OTHERWISE...WIDELY SCATTERED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL SPREAD FROM W TO E ACROSS THE AREA THROUGH THE
DAY AND WILL CONTINUE THIS EVENING. THE BEST CHANCES FOR
PRECIPITATION WILL BE OVER AND NEAR THE MOUNTAINS. THERE WILL BE
A SLIGHT CHANCE OF SHOWERS OVERNIGHT. DUE TO DRY LOW-
LEVELS...RAINFALL WILL BE LIMITED...WITH JUST SOME LOCAL MVFR
CONDITIONS POSSIBLE. STRONG WIND GUSTS WILL BE POSSIBLE WITH THE
THUNDERSTORMS.

WIDELY SCATTERED TO SCATTERED SHOWERS WILL OCCUR OVER AND NEAR THE
MOUNTAINS THU MORNING WITH LOCALIZED MVFR CONDITIONS. EXPECT
LOCALIZED TO AREAS OF MOUNTAIN OBSCURATION TODAY THROUGH THU
MORNING. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY THU     FRI     SAT     SUN     MON     TUE
-------------------------------------------------------
BIL 086 057/075 050/066 046/066 046/074 048/083 054/077
    2/T 22/T    35/T    42/T    21/B    10/B    02/W
LVM 083 046/071 043/060 038/064 037/072 040/082 044/073
    3/T 34/T    46/T    42/T    21/B    00/B    22/W
HDN 089 055/079 050/071 049/067 045/075 047/085 052/078
    2/T 22/T    34/T    52/T    21/B    10/B    02/W
MLS 091 059/081 054/075 049/067 045/075 049/085 055/080
    1/B 12/T    34/T    53/T    21/B    10/B    02/W
4BQ 089 055/081 054/077 049/066 045/073 047/084 054/079
    1/B 22/T    34/T    53/T    21/B    10/U    02/W
BHK 088 055/081 053/078 049/065 045/071 047/083 054/079
    1/U 12/T    24/T    53/T    21/B    10/U    02/W
SHR 085 051/076 048/070 045/063 041/070 043/080 049/077
    2/T 22/T    35/T    53/T    21/B    11/U    12/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 16, 3:01 AM MST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
401 AM MDT WED MAY 16 2012

MTZ028>042-056>058-063>068-WYZ098-099-171015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
401 AM MDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 46 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stillwater

When
May 16, 2:24 PM MST
Where
Stillwater County, 2.81 mi N of Rapids
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.640, -109.110

Estimated 6-8 inch diameter tree limbs were reported downed. In addition, an irrigation piping was moved and an old shed was moved off its foundation slightly.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374388.